Hail, Shawnee
- When
- June 22, 3:45 PM CST to 3:46 PM CST
- Where
- Shawnee County, 4.28 mi NNE of Kiro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.160, -95.780
Multiple rounds of widespread thunderstorm activity moved across the area from the late afternoon hours of June 22nd through midday on the 23rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Multiple rounds of widespread thunderstorm activity moved across the area from the late afternoon hours of June 22nd through midday on the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 22, 2:29 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 329 PM CDT Sat Jun 22 2019 .SHORT TERM...(This evening through Sunday) Issued at 329 PM CDT Sat Jun 22 2019 Main concern this afternoon and evening will be convection rapidly developing across the area. Latest satellite trends show building cumulus along a frontal boundary across central Kansas as well as a northward moving warm front across east central Kansas. These were developing in areas of deep moisture convergence, especially just north of the surface low in south central Kansas. Good deep moisture advection was occurring across eastern Kansas at 19Z and surface dew points have risen into the mid and upper 70s across east central Kansas. The atmosphere was becoming increasingly unstable with SBCAPE exceeding 4000 J/kg across much of the CWA at 19Z. Effective shear of 30 to 45 kts was observed with the highest across north central Kansas. Some backing of the low level winds in central and north central Kansas will locally enhance low level helicity so cannot rule out an isolated tornado. Also along with the severe threat of winds and hail will be locally heavy rainfall potential. As stated above good deep moisture flux into eastern Kansas will make for efficient precipitation potential where storms could quickly produce 1 to 2 inches of rainfall. precipitable water values look to rise to near 1.8 inches across the area. Expect one round this evening and then a second toward sunrise from an MCS from western Kansas. Given the amount of moisture expected have decided to issue a flash flood watch for much of the area through 1 PM Sunday. May need to possibly extend parts of east central Kansas longer depending on where the frontal boundary is located. Overall severe threat could be minimized if morning convective debris limits destabilization in the afternoon hours. .LONG TERM...(Sunday night through Saturday) Issued at 329 PM CDT Sat Jun 22 2019 Majority of the active convection should be well east and southeast of the area by Sunday evening. Axis of short-wave trough still upstream by 00Z Monday with strengthening upper-level jet rotating northeastward toward eastern Nebraska by 06z Monday. Significant westerly component to low-level winds Sunday evening, but appears enough lingering modest instability could be in place for some scattered evening convection, primarily across northeast and east- central Kansas. Seasonably cool and dry day for Monday. Increasingly moist and conditionally unstable air begins to return Monday night. Despite decent low-level theta-e advection, soundings look generally unsupportive of convection until later Tuesday. By that time, typical summer airmass in place with abundant CAPE and only limited convective inhibition, but also not much in the way of any substantial source of initiation. GFS does kick out some modest QPF late Tuesday. There may be a very weak boundary near KS/NE border then, and going forecast has this well-covered with low-chance PoPs. Wed-Fri look more like summer with slowly rising mid-level heights and weakening flow. Could be some isolated late-afternoon/early- evening thunderstorm activity as mid-level temps don't become prohibitively warm through the forecast period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1233 PM CDT Sat Jun 22 2019 VFR conditions are expected outside of convection through the period. Expect MVFR to IFR conditions with TSRA through the period. Short range models suggest convection as early as 21Z at MHK and by 23Z at TOP and FOE. This will vary and have mainly TSRA with a period of higher probability of lower cigs and vsbys mainly from 23Z-03Z. Winds gradually veer to the south. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Sunday afternoon for KSZ010>012-022>024-026-035>040-054>056-058-059. && SHORT TERM...53 LONG TERM...Manion AVIATION...53
Hazardous Weather Outlook National Weather Service Topeka KS 342 PM CDT Sat Jun 22 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-232045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 342 PM CDT Sat Jun 22 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Storms are expected this afternoon and tonight. These storms may become severe with large hail and damaging winds. In addition, heavy rainfall could result in flash flooding and a flash flood watch is in effect for much of the area. A tornado cannot be ruled out this afternoon and evening. Flooding along several rivers will continue into next week. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of severe storms is possible Sunday along with locally heavy rainfall in the morning. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon or tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1153 AM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND DMG 5 NNE PRINCETON 38.55N 95.25W
06/21/2019 FRANKLIN KS TRAINED SPOTTER
CORRECTS PREVIOUS LSR FOR TIME, BASED OFF
ARCHIVED RADAR DATA. TSTM WND DMG REPORT
FROM 5 NNE PRINCETON. DELAYED REPORT OF
15-20 POWER POLES SNAPPED ALONG ROCK CREEK
ROAD.
&&
WGSpecial Weather Statement
National Weather Service Topeka KS
434 PM CDT Sat Jun 22 2019
KSZ024-026-039-222200-
Shawnee-Jefferson-Jackson-
434 PM CDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JEFFERSON...SHAWNEE AND
SOUTHEASTERN JACKSON COUNTIES UNTIL 500 PM CDT...
At 433 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Potawatomi Reservation to
near Dover. Movement was northeast at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Hoyt, Mayetta and Potawatomi Reservation around 440 PM CDT.
Denison around 450 PM CDT.
Topeka around 455 PM CDT.
Tecumseh and Grantville around 500 PM CDT.
This includes the following highways...
Interstate 70 between mile markers 347 and 355.
Kansas Turnpike between mile markers 171 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify quickly, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Kansas.
LAT...LON 3899 9552 3887 9595 3895 9595 3933 9589
3947 9557 3942 9557 3942 9548
TIME...MOT...LOC 2133Z 242DEG 31KT 3930 9578 3897 9588
SkowThe Topeka radar (KTWX), 43 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
8 thunderstorm wind, 5 flash flood, 1 hail. Local standard time, as filed.
Tree limbs of 2 inches in diameter were down.
Estimated wind gusts.
Estimated wind gusts.
Measured at the mesonet site.
Water was reported over several roadways.
Estimated wind gust.
Multiple streets were flooded.
Water was over the road at 94th Road between Kingman and Ferguson Road.
Estimated wind gust.
Estimated wind gust.
Water was over the road on Highway 24 between US 59 and Phillips Road.
Water was over several roads in Lawrence with several vehicles stalled.
Estimated wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841732, 841733, 841735, 841737, 841738, 841740, 841741, 841742, 841743, 841744, 841745, 841746, 841747, 841748.